Pyoderma Gangrenosum- uncommon extra-articular manifestation of inflammatory arthritis
Sundanum Sonia, Mongey Anne-Barbara, Lally Aoife, Cullen Garret
Rheumatology Department, St Vincents University Hospital; Dermatology Department, St Vincents University Hospital; Gastroenterology Department, St Vincents University Hospital
A 54 years old female was seen in the outpatient department for follow-up of inflammatory bowel disease (IBD) related arthropathy.
She was on azathioprine 150mg and deltacortril 10mg daily.
She was feeling unwell for 4 weeks, with arthralgia and malaise. Tender subcutaneous nodules appeared on her lower limbs and lower abdomen over the past week. She was also experiencing a flare-up of ulcerative colitis.
These lesions were intially raised and ulcerated within a few days with a purulent discharge.
Initial investigations revealed CRP 44, ESR 46. An incisional biopsy from the abdominal lesion was done.
Gram stain, culture and tuberculosis culture were all negative.
Histopathology revealed a florid acute and chronic inflammatory process in the superficial and mid dermis, extending into the deep dermis and subcutis with overlying ulceration. These findings were consistent with pyoderma gangrenosum.
Topical corticosteroids were started, oral steroid was increased to 30mg with view of tapering by 5mg weekly to 10mg.
Constitutional symptoms as well as articular symptoms and skin lesions improved on increased corticosteroids, the agreed plan between rheumatology, gastroenterology and dermatology is to start adalimumab.
Pyoderma gangrenosum (PG) is an uncommon neutrophillic dermatosis and presents as an inflammatory and ulcerative skin condition.
PG is associated with inflammatory arthritis in up to 25% of cases and with IBD in up to 34%.
PG occuring in the context of inflammatory arthritis carries a poor prognosis, requiring longer duration of treatment to achieve ulcer healing.
Management of PG is primarily guided by small uncontrolled studies and physicians' clinical experience.
Systemic treatment typically involves the use of high doe corticosteroids.
Anti-TNF agents are now increasingly used as steroid sparing agents especially if PG occurs in the context of IBD or inflammatory arthritis.
PG is rarely seen as an extra-articular manifestation of inflammatory arthritis in an era where biologic therapy is increasingly used.
It is important to rule out infective in patients on immunusuppressive therapy who present with ulcerative skin lesions as illustrated by our patient.